Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 177, NWS Dodge City, KS

June 21, 1998Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 1998, 11:47 PM CDT for Trego County, Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 1998, 11:47 PM CDT (04:47 UTC)
Expired
Jun 22, 1998, 12:35 AM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 12:10 AM CDTThunderstorm Wind 52Wakeeney, KS
Jun 22, 12:45 AM CDTThunderstorm Wind 57Trego Center, KS
Jun 22, 12:45 AM CDTHail 0.75Wakeeney, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 8:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Jun 21, 9:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1376 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 220447 RRA
SVRDDC
KSC195-220535-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1147 PM CDT SUN JUN 21 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1235 AM CDT

* AT 1145 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 14 MILES WEST OF TREGO CENTER MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  TREGO CENTER                 BY 1205 AM CDT
  CEDAR BLUFF DAM              BY 1215 AM CDT
  OGALLAH                      BY 1220 AM CDT

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

GERARD/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:58 PM CDT, 8 hours 49 minutes earlier.

Area forecast discussion, Jun 21, 2:58 PM CDT, 8 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
258 PM CDT SUN JUN 21 1998

...FORECAST CHALLENGE IS POPS TONIGHT...

WILL USE ETA MODEL THRU THE PERIOD AS IT MATCHES CURRENT WATER
VAPOR LOOP AND VORTS THE BEST. FOR TNGT VORT EVIDENT CROSSING THE
ROCKIES ATTM WITH CNVCTN ALSO FIRING IN UPSLOPE FLOW IN NERN CO.
AN MCS TO LIKELY FORM IN ERN CO AND MOVE ACROSS SWRN KS ON EDGE
OF H7 CAP. THE MAIN QUESTION WHERE IS THAT FINE LINE GOING TO BE
PLUS SOME MOVMNT DUE TO CONVECTION PUSHING SOUTH. FOR NOW THINK
THAT THE MAIN EVENT WILL JUST GRAZE GCK AND DDC TO THE NORTH AND
WILL CARRY 50 POPS NORTH AND 20-30 POPS ELSEWHERE EXCEPT WELL
CAPPED AREA ALONG SRN TIER FROM EHA TO LBL AND P28. WILL ALSO
MENTION SVR WORDING WITH HAIL AND HIGH WINDS THE MAIN THREAT.

FOR MONDAY WINDS BECOME SERLY UPSLOPE AGAIN BUT H7 CAP FCST TO
BE STRONGER FROM 12 TO 14C. WEAKEST CAP AND BEST FORCING IN NORTH SO
WILL CARRY 20 POP NORTH. BOTH FAN GUID AND FWC GUID THE SAME AND
THIS IS AT PREV FCST SO WILL NOT CHANGE.

FOR MONDAY NIGHT AGAIN ANY CNVCTN TO BE NORTH AND WILL GO 20 POP
WHILE REST OF AREA CAPPED. OVERNIGHT LOWS IN MID 60S LOOK GOOD.

ON TUES WILL GO ABOVE GUID ON HIGHS TO AROUND 100. FCST H8 TEMPS
FROM 30 TO 32 WITH SOUTH WINDS. H7 FCST FROM 15 TO 16C SHLD CAP
ALL AREA FROM ANY CNVCTN. MAIN VORT AND FLOW IS IN NERN CO INTO
NEBRASKA.

EXT DISC...EXTENDED PACKAGE TODAY DIFFERS SLIGHTLY FROM PREVIOUS
PACKAGE ON THE STRENGTH OF THE SUBTROPICAL HIGH ALONG THE GULF
COAST...BUT THERE IS LITTLE SIGNIFICANT DIFFERENCE IN THE SUGGESTED
EVOLUTION TOWARD A VERY HOT PERIOD LATE IN THE WEEK. ANTICIPATED
WIDESPREAD CONVECTION TONIGHT MAY SERVE TO MOISTEN THE GROUND AND
REVIVE VEGETATION SUFFICIENTLY TO HOLD TEMPERATURES BELOW
WHAT WAS ANTICIPATED PREVIOUSLY ACROSS THE NORTHERN PART OF THE
FORECAST AREA...BUT THE POTENTIAL FOR HEAVY RAINFALL IN THE SOUTHERN
PART OF THE AREA IS MUCH LESS. THE MODELS ALL ARE IN REASONABLE
AGREEMENT IN BUILDING QUITE WARM MID LEVEL TEMPERATURES OVER
SOUTHWESTERN KANSAS THE FIRST PART OF THE WEEK WITH DECREASING MID
LEVEL FLOW AS THE SUBTROPICAL HIGH BEGINS TO BUILD WESTWARD BY
FRIDAY. AT THIS POINT...WILL KEEP THE EXTENDED PACKAGE HOT AND DRY.

.DDC...NONE

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 063/091 064/100 072 310
GCK 061/091 064/099 070 310
EHA 062/093 064/102 068 100
LBL 064/092 064/102 070 100
HYS 062/089 062/100 069 522
P28 070/093 070/101 075 100

KRUSE/01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 11:07 PM CDTSevere Thunderstorm WarningDDCStafford48 min
Jun 21, 11:51 PM CDTSevere Thunderstorm WarningDDCScott49 min
Jun 22, 12:09 AM CDTSevere Thunderstorm WarningDDCFinney51 min
Jun 22, 12:20 AM CDTSevere Thunderstorm WarningDDCLane50 min
Jun 22, 12:33 AM CDTSevere Thunderstorm WarningDDCEllis, Trego62 min
Jun 22, 12:44 AM CDTSevere Thunderstorm WarningDDCNess51 min
Jun 22, 12:58 AM CDTSevere Thunderstorm WarningDDCRush47 min
Jun 22, 1:05 AM CDTSevere Thunderstorm WarningDDCHodgeman50 min
Jun 22, 1:20 AM CDTSevere Thunderstorm WarningDDCGray50 min
Jun 22, 1:43 AM CDTSevere Thunderstorm WarningDDCMeade47 min
Jun 22, 1:49 AM CDTSevere Thunderstorm WarningDDCFord46 min
Jun 22, 1:55 AM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee50 min
Jun 22, 2:24 AM CDTSevere Thunderstorm WarningDDCStafford46 min
Jun 22, 3:29 AM CDTSevere Thunderstorm WarningDDCFinney, Kearny46 min
Jun 22, 3:29 AM CDTSevere Thunderstorm WarningDDCHamilton46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.